Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 290, NWS Hastings, NE

September 4, 2012Greeley County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Sep 4, 2012, 5:16 PM CDT for Greeley County, Nebraska. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2012, 5:16 PM CDT (22:16 UTC)
Expired
Sep 4, 2012, 6:00 PM CDT
In force
44 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Greeley County, NE

The radar

The Grand Island radar (KUEX), 132 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 5:20 PM CDTHAIL 0.753 N Scotia, NEHAIL UP TO AROUND DIME SIZE. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2012-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2012-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3894 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

086 
WUUS53 KGID 042216
SVRGID
NEC077-042300-
/O.NEW.KGID.SV.W.0290.120904T2216Z-120904T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
516 PM CDT TUE SEP 4 2012

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREELEY COUNTY IN CENTRAL NEBRASKA...

* UNTIL 600 PM CDT

* AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SCOTIA...OR 16 MILES SOUTHEAST OF ORD...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GREELEY AND SPALDING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4148 9829 4139 9867 4140 9872 4146 9875
      4157 9875 4174 9829
TIME...MOT...LOC 2216Z 248DEG 19KT 4150 9865
WIND...HAIL 60MPH 1.00IN

$$
2 follow-up statements
165 
WWUS53 KGID 042239
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
539 PM CDT TUE SEP 4 2012

NEC077-042300-
/O.CON.KGID.SV.W.0290.000000T0000Z-120904T2300Z/
GREELEY NE-
539 PM CDT TUE SEP 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GREELEY COUNTY
UNTIL 600 PM CDT...

AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
GREELEY...OR 23 MILES EAST OF ORD...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  SPALDING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4148 9829 4143 9852 4145 9860 4150 9867
      4163 9858 4174 9829
TIME...MOT...LOC 2239Z 261DEG 19KT 4152 9849
WIND...HAIL 60MPH 1.00IN

$$

HEINLEIN
530 
WWUS53 KGID 042255
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
555 PM CDT TUE SEP 4 2012

NEC077-042305-
/O.EXP.KGID.SV.W.0290.000000T0000Z-120904T2300Z/
GREELEY NE-
555 PM CDT TUE SEP 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR GREELEY COUNTY WILL EXPIRE AT
600 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4148 9829 4143 9852 4145 9860 4150 9867
      4163 9858 4174 9829
TIME...MOT...LOC 2255Z 261DEG 19KT 4153 9838

$$

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:55 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 4, 3:55 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
355 PM CDT TUE SEP 4 2012

.SHORT TERM...TONIGHT THROUGH FRIDAY...CHANGING WEATHER
CONDITIONS ARE EXPECTED THROUGH THE SHORT TERM PERIODS AS A PAIR
OF APPROACHING COLD FRONTS ARE EXPECTED TO BRING COOLER WEATHER
ALONG WITH VARYING CHANCES FOR THUNDERSTORMS THROUGH THE END OF
THE WEEK. THE FIRST OF THESE COLD FRONTS...CURRENTLY VISIBLE IN WV
IMAGERY STRETCHING FROM NORTHERN MINNESOTA TO THE NEBRASKA
PANHANDLE...IS FORECAST TO CROSS THE LOCAL AREA OVERNIGHT...WITH A
FEW SHOWERS AND THUNDERSTORMS POSSIBLE AHEAD OF THE BOUNDARY THIS
EVENING. AT THIS TIME...THE LATEST MESO ANALYSIS FROM SPC
INDICATES THE BEST INSTABILITY AND SHEAR ARE OFF TO THE NORTHEAST
OF THE LOCAL AREA...WHERE THE BULK OF THE STRONGER STORMS ARE
EXPECTED THIS EVENING. EVEN SO...A FEW SHOWERS AND THUNDERSTORMS
HAVE BEGUN TO DEVELOP NEAR GOODLAND KANSAS THE PAST HOUR OR
SO...AND COULD SEE SOME ADDITIONAL DEVELOPMENT PUSH ACROSS NORTH
CENTRAL KANSAS THROUGH THE EARLY EVENING HOURS. THE 18Z NAM AND
12Z WRF APPEAR TO HAVE THE BEST HANDLE ON THIS INITIAL DEVELOPMENT
TO OUR SOUTHWEST...AND WENT WITH A BLENDED SOLUTION OF THESE
MODELS THROUGH THE OVERNIGHT HOURS WITH SMALL CHANCE POPS FOR JUST
ABOUT EVERYONE AHEAD OF THE APPROACHING COLD FRONT. ONCE THIS
FRONT PUSHES THROUGH THE ENTIRE FORECAST AREA BY NOON
TOMORROW...EXPECT A MUCH COOLER AIRMASS...WITH BREEZY NORTHERLY
WINDS IN ITS WAKE. 850MB TEMPS SHOW A MARKED 10C DROP BEHIND THE
FRONT...AND CORRESPONDINGLY EXPECT A RETURN TO NEAR NORMAL TEMPS
WEDNESDAY AFTERNOON AFTER THIS AFTERNOONS NEAR RECORD TEMPS. AT
THIS HOUR...GRI HAS TOPPED AT 102...AND STANDS JUST 1 DEGREE SHY
OF THE RECORD FOR SEPTEMBER 4TH OF 103 SET BACK IN 1945.

AFTER A MORE SEASONAL AND BREEZY WEDNESDAY...EXPECT THE RETURN
FLOW AROUND THE SURFACE HIGH PRESSURE SYSTEM ACROSS EASTERN
NEBRASKA TO ADVECT SOME WARMER AND MORE HUMID AIR BACK ACROSS THE
REGION ON THURSDAY WITH HIGH TEMPERATURES CLIMBING BACK A FEW
DEGREES ABOVE NORMAL AMD INSTABILITY CORRESPONDINGLY INCREASING
ACROSS THE REGION. THIS INCREASED INSTABILITY ALONG WITH FORCING
FROM A PASSING UPPER LEVEL SHORTWAVE SHOULD BE ENOUGH TO SPARK A
FEW STRONG THUNDERSTORMS ACROSS THE REGION THURSDAY AFTERNOON AND
EVENING...AND WENT AHEAD AND CONTINUED TO HIGHLIGHT THIS
POSSIBILITY IN LATEST HWO. THEREAFTER...AN EVEN STRONGER COLD
FRONT IS EXPECTED TO CROSS THE REGION EARLY FRIDAY MORNING
PROVIDING ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS...ALONG
WITH AN EVEN COOLER AIRMASS...EXPECTED TO DROP TEMPERATURES
FRIDAY AFTERNOON INTO THE LOWER TO MIDDLE 70S MOST LOCATIONS.

.LONG TERM...FRIDAY NIGHT THROUGH NEXT TUESDAY. COMPARED TO THE
SHORT TERM SECTION ABOVE...MOST OF THIS 4-DAY STRETCH IS LOOKING
RATHER TRANQUIL AND SEASONAL FOR EARLY-MID SEPTEMBER...WITH LITTLE
RISK OF RAINFALL/THUNDERSTORMS AND IN FACT NO MENTION OF
PRECIPITATION IN THE FORECAST AT THIS TIME. IN THE MOST GENERAL
SENSE...THE CWA WILL SPEND MOST OF THIS TIME FRAME UNDER THE
INFLUENCE OF DRY WEST-NORTHWEST FLOW ALOFT IN THE WAKE OF A VIGOROUS
SHORTWAVE PASSING THROUGH FRIDAY NIGHT.

FRIDAY NIGHT...THE 12Z ECWMF/GFS SOLUTIONS ARE BOTH IN GOOD
AGREEMENT DEPICTING THE SOUTHWEST PERIPHERY OF A STRONG...RATHER
AMPLIFIED POSITIVELY TILTED MID/UPPER SHORTWAVE TROUGH PASSING OVER
THE HEART OF THE CENTRAL PLAINS. THE SURFACE COLD FRONT ASSOCIATED
WITH THIS WAVE SHOULD ALREADY BE WELL SOUTH OF THE CWA BY FRIDAY
EVENING...ALONG WITH ALL ASSOCIATED SHOWERS/STORMS. THAT BEING
SAID...IF THE FRONT SLOWS A BIT IT WOULDN/T TAKE MUCH TO SEE A FEW
SHOWERS LINGER MAINLY IN KS ZONES DURING THE EARLY EVENING
HOURS...SO TIMING WILL NEED WATCHED. FOR LOW TEMPS...STILL LOOKS
LIKE A SEASONABLY COOL NIGHT RANGING FROM UPPER 40S NORTH TO MID 50S
SOUTH.

SATURDAY/SAT NIGHT...THIS MAY ARGUABLY BE THE MOST PLEASANT 24 HOURS
OF THE ENTIRE FORECAST PERIOD. ALOFT...DRY NORTHERLY FLOW PREVAILS
ON THE EASTERN PERIPHERY OF A MID/UPPER RIDGE CENTERED OVER THE
DESERT SOUTHWEST/SOUTHERN ROCKIES...WHILE AT THE SURFACE...COOL HIGH
PRESSURE RESULTS IN MUCH LIGHTER WINDS THAN THOSE ON FRIDAY. STILL
HAVE HIGHS ONLY IN THE MID 70S CWA-WIDE...WITH SAT NIGHT LOWS
GENERALLY AROUND 50.

SUNDAY/SUNDAY NIGHT...THE MID/UPPER FLOW TURNS A BIT MORE WESTERLY
AS THE NORTHEASTERN PERIPHERY OF THE WESTERN CONUS RIDGE FLATTENS A
BIT...WHILE AT THE SURFACE...AT LEAST LIGHT SOUTHERLY BREEZES BECOME
ESTABLISHED ON THE BACKSIDE OF RETREATING HIGH PRESSURE. THIS
SOUTHERLY FLOW WILL GIVE TEMPS A BOOST OVER SAT...BUT STILL ONLY
BACK UP TO 80 MOST AREAS FOR HIGHS...AND MAINLY MID 50S FOR LOWS.

MONDAY/MONDAY NIGHT...A QUASI-ZONAL FLOW ALOFT BECOMES BETTER
ESTABLISHED...AS THE RIDGE MID/UPPER RIDGE CONTINUES TO BE SQUASHED
SOUTHWARD A BIT BY A PROGRESSIVE LOW AMPLITUDE WAVE TRACKING FROM
THE PACIFIC NORTHWEST ACROSS THE NORTHERN ROCKIES. IN FACT...THE
DETERMINISTIC 12Z GFS RUN ACTUALLY SHOWS STORMS DEVELOPING MAINLY
JUST WEST OF THE CWA MONDAY NIGHT...BUT WITH LITTLE SUPPORT FROM
EITHER THE GFS ENSEMBLE MEAN OR ECMWF WILL LEAVE DRY FOR NOW...AS
MOISTURE/INSTABILITY SHOULD STILL BE LACKING QUITE A BIT. EARLY
INDICATIONS FROM THE ECMWF ARE THAT MONDAY COULD BE A BIT BREEZY
FROM THE SOUTH IN RESPONSE TO NORTHERN PLAINS PRESSURE FALLS. FOR
HIGH TEMPS...AM ONLY DEPICTING A SLIGHT WARMUP INTO THE MID-UPPER
80S MOST AREAS FOR NOW...BUT COULD FORESEE THESE HIGHS EVENTUALLY
BEING RAISED MORE SO TOWARD 90.

TUESDAY...KEPT THE FCST PRECIP-FREE...ALTHOUGH THIS WILL ALSO BARE
WATCHING AS THE NEXT SURFACE COLD FRONT APPROACHES THE AREA IN
RESPONSE TO THE SHORTWAVE TROUGH NOW CROSSING THE NORTHERN
PLAINS/SOUTH CENTRAL CANADA. FOR HIGHS...HAVE A FEELING THAT MUCH
LIKE MONDAY THE CURRENTLY DEPICTED HIGHS IN THE MID-UPPER 80S COULD
ULTIMATELY END UP CLOSER TO 90...BUT WILL NOT GO THAT WARM YET.
LOOKING JUST BEYOND THE OFFICIAL FORECAST PERIOD...STAY TUNED FOR
THE POSSIBLE INCLUSION OF SLIGHT POPS IN THE TUES NIGHT-WEDNESDAY
TIME FRAME IF TRENDS HOLD.

&&

.PREV DISCUSSION... /ISSUED 1241 PM CDT TUE SEP 4 2012/

AVIATION...18Z KGRI TAF...PREVAILING VFR CONDITIONS EXPECTED AT
KGRI FOR THE NEXT 24 HOURS...ALBEIT...MAY SEE IN ISOLATED
THUNDERSTORM IN THE VICINITY OF KGRI DURING THE EVENING HOURS
AHEAD OF AN APPROACHING COLD FRONT. AT THIS TIME...CONFIDENCE IS
NOT HIGH ENOUGH TO INCLUDE A TEMPO GROUP...BUT INTRODUCED A CB AND
SCT CIG AT 5KFT AFT 00Z TO HIGHLIGHT THE POTENTIAL. ONCE THE FRONT
REACHES THE TERMINAL...AROUND 07Z OR SO...EXPECT AN ABRUPT CHANGE
IN WIND DIRECTION AND POTENTIAL FOR ANY CONVECTIVE ACTIVITY TO
DIMINISH. WINDS DURING THE EARLY MORNING HOURS WILL LIKELY REMAIN
BELOW 18KTS...BUT EXPECT GUST TO NEAR 30KTS BEHIND THIS FRONT
DURING BY LATE MORNING WEDNESDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
KS...NONE.

&&

SHORT TERM/AVIATION...ROSSI
LONG TERM...PFANNKUCH
Hazardous weather outlook, Sep 4, 3:24 PM CDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
324 PM CDT TUE SEP 4 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
052030-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
324 PM CDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LATE THIS AFTERNOON THROUGH TONIGHT...THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA. A FEW THUNDERSTORMS MAY
BE ON THE STRONG TO SEVERE SIDE...MAINLY ALONG AND NORTHEAST OF A
LINE FROM FAIRMONT TO LITCHFIELD NEBRASKA. HAIL NEAR THE SIZE OF
QUARTERS AND DAMAGING WIND GUSTS OF 60 MPH OR GREATER ARE THE
PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THURSDAY THROUGH FRIDAY...THERE WILL BE ADDITIONAL CHANCES FOR
THUNDERSTORMS ACROSS PORTIONS OF THE OUTLOOK AREA. THURSDAY
AFTERNOON AND EVENING...A FEW THUNDERSTORMS COULD BE ON THE STRONG
TO SEVERE SIDE...WITH QUARTER SIZED HAIL AND DAMAGING WIND GUSTS
OF 60 MPH BEING THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH
TONIGHT...MAINLY ACROSS PORTIONS OF SOUTH CENTRAL NEBRASKA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ROSSI

Nearby

Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.